Montana, 2014

High Wind in Montana, March 20, 2014

March 20, 2014 · NWS BYZ · 3 events in 3 counties and zones

A strong jet stream moved over South Central Montana resulting in a few high wind gusts across portions of the Billings Forecast Area.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

A strong jet stream moved over South Central Montana resulting in a few high wind gusts across portions of the Billings Forecast Area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Mar 20, 8:43 AM MST, 1 hour 17 minutes earlier.

Area forecast discussion, Mar 20, 8:43 AM MST, 1 hour 17 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BILLINGS MT
943 AM MDT THU MAR 20 2014

.UPDATE...
MADE A FEW ADJUSTMENTS TO THE FORECAST BASED ON OBSERVED TRENDS.
DESPITE THE CLOUD COVER ACROSS THE AREA...TEMPERATURES WERE RISING
RATHER QUICKLY THIS MORNING. THERE WILL BE SOME COLD ADVECTION
ACROSS THE AREA BEHIND THE EASTWARD MOVING PACIFIC FRONT TODAY.
THE FRONT WAS NEAR KBIL AT 15Z BASED ON PRESSURE RISES AND WIND
SHIFTS. HOWEVER THIS ADVECTION WILL BE OFFSET BY STRONG
DOWNSLOPING AND THE PREFRONTAL ENVIRONMENT OF THE ARCTIC FRONT
WHICH WAS PUSHING S THROUGH CANADA THIS MORNING. THUS HAVE RAISED
HIGHS A FEW DEGREES TOWARD THE MOSBC GUIDANCE. RADAR SHOWED
PRECIPITATION W AND E OF KBIL THIS MORNING...WITH THE STRONGEST
ECHOES OVER ROSEBUD COUNTY. THE STRONGER ECHOES COINCIDED WITH AN
AREA OF FRONTOGENESIS ALONG PACIFIC FRONT. HAVE RAISED POPS
THROUGH 18Z IN THIS AREA. OTHERWISE POPS REFLECTED LOW CHANCES
THROUGH THE DAY AWAY FROM DOWNSLOPE AREAS AS THE PACIFIC FRONT
MOVES THROUGH AND THE ARCTIC FRONT APPROACHES THE AREA. A MIX OF
RAIN AND SNOW SHOWERS WILL BE POSSIBLE MAINLY LATER THIS AFTERNOON
AS COLDER AIR WORKS IN FROM THE N. AS FOR THE WINDS...850 TO 700
MB WINDS WILL INCREASE TO 35 TO 45 KT AS THE DAY PROGRESSES AND
GOOD MIXING WILL ALLOW GUSTY WINDS TO MIX TO THE SURFACE. LOCAL
GUIDANCE FOR BIG TIMBER SHOWED THE SLIGHT POSSIBILITY OF WARNING
CRITERIA WINDS THERE THIS AFTERNOON...IN THE SUBSIDENCE BEHIND A
SHORTWAVE CROSSING THE AREA. WILL KEEP AN EYE ON THIS IN CASE
WINDS INCREASE MORE THAN EXPECTED...OTHERWISE WIND FORECAST WAS IN
GOOD SHAPE. ARTHUR

&&

.SHORT TERM...VALID FOR TDY AND FRI...

SYNOPSIS...A 100KT ZONAL JET WILL BE OVER THE AREA THROUGH THE
SHORT TERM. UNDER THIS ENERGY COLD AIR WILL PUSH DOWN FROM
CANADA. OVER RUNNING SNOW WILL DEVELOP TONIGHT BUT MOISTURE
ADVECTION IS MARGINAL SO DO NOT EXPECT MUCH ACCUMULATION.

TODAY...ZONAL JET NOSES INTO THE AREA TODAY PUSHING A PACIFIC COLD
FRONT INTO THE AREA. CURRENT SURFACE OBSERVATIONS SHOW THE FRONT
JUST PUSHING INTO WESTERN MONTANA AT THIS TIME. THE FRONT WILL
PUSH INTO BILLINGS AREA AROUND NOON AND SHOULD QUICKLY CLEAR THE
FORECAST AREA IN THE AFTERNOON HOURS. WITH THE STRONG JET ALOFT
AND GOOD INSTABILITY EARLY IN THE DAY EXPECT VERY GUSTY WESTERLY
WINDS ACROSS THE FORECAST AREA TODAY...TURNING NORTHWEST BEHIND
THE FRONT THIS AFTERNOON INTO THIS EVENING AND REMAINING STRONG
DUE TO SURFACE PRESSURE RISE INTO TONIGHT. GUSTS OF 35 TO 45 MPH
WILL BE COMMON TODAY WITH A FEW AREAS SUCH AS BIG TIMBER SEEING
GUSTS OVER 50 MPH FOR A TIME AROUND MID DAY. THERE IS A DECENT
AMOUNT OF DYNAMICS TO PROVIDE LIFT TODAY BUT THE BEST MOISTURE
ADVECTION IS SOUTH OF THE AREA. AS A RESULT STRONG DOWNSLOPE WINDS
SHOULD INHIBIT PRECIPITATION IN MOST AREAS FROM HITTING THE GROUND
TODAY.

TONIGHT...WINDS TURN NORTHWEST BEHIND THE FRONT AND WILL LIKELY
REMAIN GUSTY INTO THE LATE EVENING HOURS. DOWNSLOPE INFLUENCE WILL
BEGIN TO WEAKEN THROUGH THE EVENING AND WILL SEE PRECIPITATION
CHANCES CLIMB. COLDER CANADIAN AIR WILL DROP SOUTH THANKS TO JET
DYNAMICS WHICH WILL ADD OVER RUNNING AND FRONTAL LIFT TO THE
EQUATION. WILL SEE LIKELY OR BETTER PRECIPITATION CHANCES NORTH
AND EAST OF A ROUNDUP TO ASHLAND LINE OVERNIGHT AS THE COLDER AIR
DEEPENS AND TEMPERATURES DROP INTO THE TEENS AND 20S.

FRIDAY/FRIDAY NIGHT...COLD AIR CONTINUES TO PRESS SOUTH AND WEST
ON FRIDAY WITH WINDS TURNING NORTHEAST. THIS WILL BE FAVORABLE FOR
WEAK UPSLOPE INTO AREA FOOTHILLS AND MOUNTAINS. OUTSIDE OF THE JET
BEING OVER THE AREA AND ISENTROPIC LIFT THERE IS NOT A WHOLE LOT
OF ADDITIONAL DYNAMICS AVAILABLE TO PROVIDE LIFT FRIDAY AND FRIDAY
NIGHT. EXPECT WIDESPREAD LIGHT SNOW ACROSS THE AREA
FRIDAY...ENDING LATE IN THE DAY OVER EASTERN AREAS AS COLD AIR
DEEPENS UP. FRIDAY NIGHT SNOW WILL BE MAINLY IN THE FOOTHILL AND
MOUNTAIN ZONES. OVERALL ACCUMULATIONS WILL BE LESS THAN 2 INCHES
TOTAL FROM TONIGHT INTO SATURDAY MORNING...WITH MANY AREAS SEEING
JUST A DUSTING. HIGHS ON FRIDAY WILL GENERALLY HOLD BELOW
FREEZING. FRIDAY NIGHTS TEMPERATURES WILL BE IN THE TEENS WITH A
FEW SINGLE DIGIT READINGS POSSIBLE. CHAMBERS

.LONG TERM...VALID FOR SAT...SUN...MON...TUE...WED...

COMBINATION OF BELOW NORMAL HEIGHTS IN NW FLOW ALOFT...SFC
RIDGING EAST OF THE MTNS AND A SERIES OF PACIFIC SHORTWAVES WILL
BRING US BELOW NORMAL TEMPS AND PERIODS OF LIGHT SNOW OR SNOW
SHOWERS IN THE SAT-MON TIME FRAME. INITIAL ENERGY WILL DEPART
EARLY SATURDAY. NEXT SHORTWAVE EXPECTED TO BRING A 12-HR PERIOD OF
GOOD QG FORCING AND A SFC LOW TRACKING ALONG OUR SOUTHERN TIER...
AND THINK MUCH OF THE AREA WILL SEE A LITTLE SNOW ACCUMULATION.
THIRD SHORTWAVE DROPPING OUT OF NW CANADA SHOULD BRING ANOTHER
PERIOD OF PCPN AND WHAT MAY BE THE COLDEST AIR OF THE EXTENDED
WITH A 1040MB SFC RIDGE. HAVE RAISED POPS A BIT MORE ESPECIALLY ON
SUNDAY PER THE EXPECTED DYNAMICS.

TEMPS WILL RUN 15-20 DEGREES BELOW NORMAL AND WILL STRUGGLE TO
CLIMB ABOVE FREEZING FOR HIGHS...ESPECIALLY IF A LITTLE SNOW COVER
IS ACHIEVED AT SOME POINT. GOOD MODEL CONSISTENCY EXISTS WITH THE
MONDAY CLIPPER AND STRONG SFC RIDGE OUT OF NW CANADA...AND GFS/
ECMWF/CANADIAN ALL SHOW POOL OF NEAR -20C AIR AT 850MB DROPPING
INTO FAR EASTERN MT AND THE DAKOTAS. SO WITH CONFIDENCE HAVE
LOWERED TEMPS MON/MON NITE...AND WE CERTAINLY COULD SEE SINGLE
DIGIT LOWS MON NITE. QUITE A COLD AIRMASS AS WE MOVE PAST THE
SPRING EQUINOX.

MODELS THEN DIVERGE WITH THE WARMUP TUE/WED...WITH THE ECMWF
KEEPING THE RIDGE AXIS MORE AMPLIFIED AND WEST THAN THE GFS...
THUS ENABLING COOLER EAST WINDS TO PREVAIL LONGER. NOT SURE HOW
THIS WILL PAN OUT YET BUT MODELS HAVE TRENDED THE RIDGE AXIS
SLIGHTLY WEST OF LATE...AND PAC COAST TROF WILL ALSO HELP TO KEEP
EAST WINDS FOR OUR LOWER ELEVS. THUS WILL KEEP TEMPS AS A
COMPROMISE BUT LEANING ON THE COOL SIDE OF GUIDANCE. PAC TROF WILL
EVENTUALLY MAKE ITS WAY INLAND AND BRING ANOTHER CHANCE OF RAIN OR
SNOW SHOWERS BY WED NITE OR THU.

HERE IS A TIDBIT. BILLINGS HAS NOT REACHED 70 DEGREES SINCE THE
END OF LAST SEPTEMBER. IF WE MAKE IT THRU NEXT WEEK...WHICH IS
ALMOST A CERTAINTY...WE WILL MOVE INTO THE TOP 10 FOR MOST
CONSECUTIVE DAYS WITH TEMPS STAYING BELOW 70. OUR HIGH SO FAR IN
2014 HAS BEEN 64 DEGREES.

JKL
&&

.AVIATION...

A FEW RAIN AND SNOW SHOWERS ARE POSSIBLE TODAY...AND THE MOUNTAINS
COULD BE OBSCURED AT TIMES...BUT VFR WEATHER WILL GENERALLY EXIST.
STRONG AND GUSTY WEST WINDS ARE EXPECTED WITH GUSTS OF 30 TO 40 KT
IN MOST LOCATIONS...ESPECIALLY BETWEEN 19 AND 02 UTC. THERE MAY BE
SOME MOUNTAIN WAVES PRODUCING TURBULENCE TOO. SCHULTZ

&&

.PRELIMINARY POINT TEMP/POPS...

    TDY FRI     SAT     SUN     MON     TUE     WED
-------------------------------------------------------
BIL 047 024/031 015/029 018/036 021/035 017/040 026/047
    0/N 36/S    43/J    24/J    44/J    21/B    11/B
LVM 044 015/029 009/030 015/038 018/036 015/040 025/048
    3/W 36/S    62/J    24/J    44/J    21/B    12/W
HDN 050 025/032 015/030 017/038 021/038 015/041 024/049
    2/W 46/S    43/J    24/J    44/J    21/B    11/B
MLS 050 025/031 013/029 016/036 021/036 013/038 022/048
    3/W 66/S    11/B    13/J    32/J    21/B    11/B
4BQ 053 026/032 014/029 014/036 021/037 012/037 022/048
    2/W 56/S    22/J    13/J    33/J    21/B    11/B
BHK 050 023/028 010/024 013/032 019/033 009/033 016/043
    3/W 66/S    11/B    13/J    22/J    11/B    11/U
SHR 049 023/030 015/029 012/038 020/036 013/039 021/045
    1/N 36/S    64/J    04/J    44/J    31/B    11/B

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
WY...NONE.

&&

WEATHER.GOV/BILLINGS
Hazardous weather outlook, Mar 20, 2:16 AM MST, 7 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
316 AM MDT THU MAR 20 2014

MTZ028>042-056>058-063>068-WYZ098-099-210930-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
316 AM MDT THU MAR 20 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT WILL BRING VERY GUSTY WESTERLY WINDS TO THE AREA
TODAY. WIDESPREAD GUSTS OF 35 TO 45 MPH ARE EXPECTED WITH A FEW
GUSTS OVER 50 MPH. WINDS WILL REMAIN STRONG INTO THE EVENING HOURS
BEFORE DIMINISHING TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

MUCH COLDER AIR WILL PUSH INTO THE AREA FOR FRIDAY. WIDESPREAD
LIGHT SNOW IS EXPECTED...HOWEVER ACCUMULATIONS SHOULD BE VERY
LIGHT. ROADS COULD BECOME SLICK FRIDAY MORNING WITH INITIAL
SNOWFALL. TEMPERATURES FRIDAY WILL BE ABOUT 20 DEGREES BELOW
AVERAGE FOR THIS TIME OF YEAR.

COLD AIR IS EXPECTED TO PERSIST ACROSS THE AREA THROUGH EARLY NEXT
WEEK. THE LATEST FORECAST CALLS FOR HIGHS MAINLY IN THE 30S
THROUGH TUESDAY. THE POTENTIAL EXISTS FOR EVEN COLDER
TEMPERATURES. IN ADDITION TO THE COLD...SEVERAL DISTURBANCES WILL
BRING THE POTENTIAL FOR ADDITIONAL SNOWFALL TO THE AREA. THOSE
WITH OUTDOOR OR TRAVEL PLANS SHOULD BE PREPARED FOR MORE WINTER
LIKE CONDITIONS. RANCHERS SHOULD BE PREPARED FOR CONDITIONS
DANGEROUS TO YOUNG LIVESTOCK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 high wind. Local standard time, as filed.

High Wind, Southern Wheatland

When
March 20, 10:00 AM MST
Where
Southern Wheatland forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet

A gust of 58 mph was recorded at the Harlowton agrimet.

High Wind, Yellowstone

When
March 20, 3:19 PM MST
Where
Yellowstone forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
ASOS

High Wind, Northern Rosebud

When
March 20, 5:55 PM MST
Where
Northern Rosebud forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
46.230, -106.731 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2014Every state in 2014This day in weather historyWarnings in Montana, March 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 505213, 505212, 505214.